ACTA ENDOCRINOLOGICA (BUC)

The International Journal of Romanian Society of Endocrinology / Registered in 1938

in Web of Science Master Journal List

Acta Endocrinologica(Bucharest) is live in PubMed Central

October - December 2020, Volume 16, Issue 4
Case Report


Awad N, Makar G, Burroughs V, Ravi P, Burroughs SR

Licorice-Induced Apparent Mineralocorticoid Excess Causing Persistent Hypertension and Hypokalemia

Acta Endo (Buc) 2020, 16 (4): 508-510
doi: 10.4183/aeb.2020.508

Chronic ingestion of licorice is known to cause numerous metabolic and electrolyte disturbances. Severe hyponatremia, hypertension, and hypokalemia as well as metabolic alkalosis are amongst the most common consequences of chronic ingestion resulting in an apparent mineralocorticoid excess (AME). Treatment predominantly consists of cessation of licorice ingestion, potassium replenishment and aldosterone antagonists. Given the potentially lethal effects of chronic licorice ingestion, clinicians should be made aware of the presentation of AME and the proper management. We present the rare case of a 62-year-old male with licorice-induced apparent mineralocorticoid excess secondary to excessive licorice tea intake. Initial presentation included severe hypokalemia of 2.2mmol/L and hypertension of 180/110mmHg, while eunatremic (Na, 144meq/L).

Keywords: Licorice, tea, Glycyrrhizic acid, cortisol, apparent mineralocorticoid excess.

Correspondence: Gabriel Makar MD, Cooper Medical School of Rowan University, 401 Broadway Ave, Camden, New Jersey, 08103 United States, E-mail: makarg3@rowan.edu